Sodium Valproate/Depakote

Discussion in 'Therapy and Medication' started by Aaron, Apr 5, 2008.

  1. Aaron

    Aaron Well-Known Member

    Hi all,

    I was wondering if anyone here is using Sodium Valproate(Depakote) alone for the treatment of Bipolar and whether or not it is effective on it's own or better in conjuction with an anti-psychotic such as Olanzapine(Zyprexa)
  2. Beret

    Beret Staff Alumni

    Aaron as of my personal experience I was doing very well with Depakote and Zyprexa :) The downside of Zyprexa is that i gained over 50lbs taking it. Depakote Ive been taking for years and it has helped me a great deal with my mood swings.
    Good luck.
  3. Aaron

    Aaron Well-Known Member

    Thanks for the reply Beret, i've been prescribed Sodium Valproate/Zyprexa.
    I was thinking of starting with the SV and seeing how it went with just that,but i've decided to do what the Doc says and and take both the SV and Zyprexa together,the Doc says he would like to introduce an anti-depressant at some point,but i've heard that they can affect the effect of the SV.
    I think my moods are stabilizing:unsure:though i am a little snappy.
  4. Beret

    Beret Staff Alumni

    Aaron I was always taking Depakote, Zyprexa and an anti-depressants and this combo worked wonders for me :)
  5. Aaron

    Aaron Well-Known Member

    Thanks for that Beret,i feel ok on the two i'm taking at the moment,kind of on a level,my moods have become a lot more stable and the intrusive thoughts have diminished significantly,i also feel much better physically,it's been awhile since i've felt anything like i do at the moment although i am a little short tempered.
    I've tried a few combinations and have had no luck up untill now and i'm worried that the introduction of an anti-depressant may disturb this.:unsure:
  6. Aaron

    Aaron Well-Known Member

    From your post it seems that you are no longer on the meds you metion above...what happened?
  7. Aaron

    Aaron Well-Known Member

    I went to see my doctor today and she has doubled my Sodium Valproate dosage...what difference is this likely to make?...I have been feeling really anxious lately.
  8. Oak

    Oak Senior Member & Antiquities Friend

    At high dosage its has a calmant effect and prevent mood swings.
    Keep in mind that each body react differently to a singular medication so the dose is adapted to the need of each individue

    give it time and see if it helps you with anxiety and if not call back your doctor and mention it to her.

    good luck
  9. Aaron

    Aaron Well-Known Member

    Thanks for the reply Granny.
  10. Random

    Random Well-Known Member

    I don't know if this will be of any help or not because I'm not taking it for bipolar or anything like that. I take it for epilepsy. But I can tell you what you might expect for side effects.

    I started taking Depakote when I was about 15. I'm 35 now so it is a medication that you can tolerate for a very long time IF your body does well with it. Some people, for whatever reason, have severe problems with it.

    On the other hand, I've had some really weird problems that I can't specifically blame on Depakote but I highly suspect the Depakote may be the culprit.

    First of all, about three years after I started taking it, I started to get strange rashes that turned out to be fungal in nature. I have been prone to fungal infections the entire time I've been taking Depakote. It may seem odd to blame it on Depakote but I can't think of any other reason why it would happen.

    Another thing that I'm almost positive is caused by the Depakote is that I walk around most of the time in a general state of confusion. I have heard it described as "Brain fog" and I would call that a pretty accurate description. I do not learn things well or quickly. I have extreme difficulty understanding complexities. In general, I just feel mentally "unwell" most of the time.

    I can't really say for sure either of these things are because of the Depakote because I can't stop taking it. I have no choice. It controls my epilepsy. If you're considering taking it for a psychological disorder, be aware that it might make you feel so bad that you'll be even more distressed.

    Don't get me wrong. Everybody is different. You might take it and it might be great for you. I can say that I haven't noticed any significant mood improvements over the time I've been taking it. I think you should really get several professional opinions before you take this medication for bipolar.